Alabama, 2011Flash Flood in Alabama, July 27, 2011
July 27, 2011 · NWS BMX · 1 event in 1 county or zone
A warm and unstable air mass led to several days of isolated to scattered showers and thunderstorms and an isolated flooding event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass led to several days of isolated to scattered showers and thunderstorms and an isolated flooding event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 27, 6:13 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 27, 6:13 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CDT WED JUL 27 2011
.UPDATE...
FOR AVIATION.
&&
.AVIATION...
12Z TAF DISCUSSION.
MINOR BR AT I-20 TAF SITES WITH CLEAR SKIES. LOW CLOUDS HAVE BEEN
MORE PREVALENT ACROSS THE SOUTHERN TAFS...MGM/TOI CLOSER TO WEAK
BOUNDARY THAT LINGERS ACROSS THE SOUTHERN PART OF CENTRAL ALABAMA.
A FEW TSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THIS AREA TODAY
WITH MORE OF A FOCUS AND MUCH GREATER MOISTURE THERE. OTHERWISE...
MINOR BR ACROSS I-20 CORRIDOR SHOULD MIX OUT AFTER SUNRISE BY MID
MORNING. NOT MUCH CHANGE FOR TONIGHT AS MINOR BR ONCE AGAIN
POSSIBLE AS AIRMASS WILL NOT CHANGE SIGNIFICANTLY.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.
08/MNK
&&
.PREV DISCUSSION... /ISSUED 343 AM CDT WED JUL 27 2011/
DISCUSSION...
OVER THE LAST COUPLE OF DAYS...MODELS HAVE DONE A FAIRLY DECENT JOB
WITH THE LATEST SHORTWAVE TROUGH ACROSS THE SOUTHEAST. DRY AIR
ALOFT HAS FILTERED IN NICELY ACROSS MOST OF THE STATE AS EVIDENT BY
THE 00Z SOUNDING LAST NIGHT AND THE CLEAR SKIES ACROSS MOST OF THE
CWA. BUT CLEAR SKIES...CALM WINDS AND MOIST GROUND CONDITIONS COULD
CREATE A PROBLEM IN THE WAY OF DENSE PATCHY FOG FOR THE MORNING
COMMUTE. WOULD NOT BE SURPRISED TO SEE A FEW LOW LYING SPOTS BE
BOTHERED WITH ONLY ONE OR TWO MILES OF VISIBILITY FOR A COUPLE OF
HOURS THIS MORNING...THOUGH NOT EXPECTING IT TO BE WIDESPREAD ENOUGH
TO WARRANT A FOG ADVISORY. BURNING OFF FAIRLY QUICKLY...FOG WILL
GIVE WAY TO MOSTLY CLEAR SKIES ONCE AGAIN FOR A LARGE PORTION OF THE
AREA. THIS WILL ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID 90S
TODAY...THE WARMEST DAY OF THE WEEK SO FAR.
TEMPERATURES SHOULD RESET ONCE AGAIN ON THURSDAY AS THE WEAK
BOUNDARY FROM MONDAY AND TUESDAYS SHORTWAVE REVERSES COURSE AND
TRACKS BACK TO THE NORTH AS A WARM FRONT. THIS MEANS MORE CLOUD
COVER...LIKELY OF THE MID AND HIGH LEVEL VARIETY...GIVING US ENOUGH
INSOLATION TO KEEP US IN THE LOW 90S. IN THIS SAME TIME
FRAME...EYES TURN TO THE GULF OF MEXICO TO SEE HOW THE FIRST GULF
DISTURBANCE OF THE SEASON WILL UNFOLD. NHC HAS DETERMINED
ENVIRONMENTAL CONDITIONS ARE FAVORABLE FOR TROPICAL DEVELOPMENT
OVER THE NEXT COUPLE OF DAYS. MODELS ARE PRETTY CONSISTENT AT THIS
POINT IN TRACK KEEPING IT TO OUR SOUTH HEADED TOWARDS THE TEXAS
COAST...MAINLY BECAUSE OF THE HIGH PRESSURE RIDGE OVER THE
SOUTHEAST STATES. ALL GOOD NEWS FOR THOSE IN TEXAS.
THROUGH THE WEEKEND...THE MEANDERING SUMMERTIME RIDGE WILL WORK ITS
WAY BACK TO THE CENTRAL PLAINS. THE LATEST GFS RUN WOULD SUGGEST
INCREASED RAIN CHANCES OVER THE WEEKEND...BUT THIS IS AS THE RIDGE
AXIS MOVES OVER TOP OF US...SO I'M FEELING AT THIS POINT THAT THE
QPF BEING SHOWN IS A LITTLE OVER-AGGRESSIVE AND WILL LEAN TOWARDS
THE DRIER EURO SOLUTION. THERE WILL STILL BE A CHANCE OF DIURNALLY
DRIVEN ACTIVITY BUT NOTHING SHOULD BE TOO WIDESPREAD.
BY THE END OF THE WEEKEND...AS THE RIDGE REACHES THE CENTRAL
PLAINS...ANOTHER SHORTWAVE TROUGH SHOULD BEGIN DIGGING INTO THE
SOUTHEAST...MUCH LIKE THE ONE WE'VE SEEN OVER THE LAST COUPLE OF
DAYS. THE PROBLEM IS THAT MOST OF THE FORCING MAY STAY TO OUR EAST
AND ALABAMA MAY END UP IN A NORTHERLY UPPER LEVEL FLOW. THIS COULD
SPELL MUCH WARMER TEMPERATURES FOR US...POTENTIALLY PUSHING US INTO
THE MIDDLE TO UPPER 90S BY THE MIDDLE OF NEXT WEEK. SO AFTER
THURSDAY OF THIS WEEK...LOOK FOR TEMPERATURES TO GRADUALLY INCREASE
EACH DAY...AS SUPPORTED BY MOST GUIDANCE VALUES.
27
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 95 71 91 72 93 / 10 10 30 20 30
ANNISTON 95 73 91 73 94 / 20 20 30 20 30
BIRMINGHAM 96 75 90 75 93 / 20 20 30 30 30
TUSCALOOSA 97 74 93 74 96 / 20 20 40 30 30
CALERA 94 73 90 73 93 / 20 20 40 20 30
AUBURN 92 72 89 73 92 / 30 20 40 20 20
MONTGOMERY 93 73 93 73 95 / 30 20 40 20 30
TROY 91 71 91 71 95 / 40 20 50 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/27
Hazardous weather outlook, Jul 27, 5:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT WED JUL 27 2011
ALZ011>015-017>050-281230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT WED JUL 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MNK
Flash Flood, Lowndes
- When
- July 27, 8:00 AM CST to 10:00 AM CST
- Where
- Lowndes County, 2.15 mi NNW of Palmyra to 2.45 mi NNW of Palmyra
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 32.030, -86.760
Up to 6 inches of water flooded two brick homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 27 to 28, 20115 deaths · $7.8 million · EF0 · 32 events
- Flash Flooding and Hail in Iowa, July 27 to 28, 2011$9.6 million · 1.25 in hail · 31 events
- Heat in Arkansas, July 27 to 28, 20111 death · 1 event
- Flash Flooding in Michigan, July 27 to 29, 2011$7.2 million · 6 events
- Flood and Damaging Winds in Illinois, July 27 to 28, 2011$665,000 · 70 kt wind · 20 events
- Damaging Winds in Kansas, July 27, 2011$285,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 27, 2011$170,000 · 1.5 in hail · 9 events
- Damaging Wind in Iowa, July 27, 2011$125,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Wyoming, July 27, 2011$100,000 · 1.75 in hail · 4 events
- Lightning Strikes in Wisconsin, July 27, 2011$24,000 · 6 events
- Hail and Damaging Winds in Kansas, July 27 to 29, 20111 in hail · 24 events
- Heat in Illinois, July 27 to 29, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336116.